Columbia University Medical Center
Ranked #1 in Psychiatry
U.S. News & World Report
Ranked #1 in Research Funding
National Institutes of Health
NewYork-Presbyterian Hospital The University Hospital of Columbia and Cornell

Ask the Experts

Question:

I am getting off of my antidepressant (the SNRI Cymbalta) after being on SSRIs and SNRIs for over 10 years. I understand that even with tapering under a doctor's care (as I am doing) withdrawal can be difficult. Is that so?

Also, does being on an antidepressant permanently alter the ability of neurons to fire?

Answered by: Ramin Parsey

There have been anecdotal reports of difficult withdrawal symptoms with Cymbalta. Withdrawal from any form of medication can generally be easier and better tolerated if, as it appears you are doing, you are tapered off of the medication gradually under supervision. The exact rate of the taper has to be determined for each individual as we all differ in our rates of metabolism of a drug, possible concomitant medications, age, etc. The most important thing is to be in close contact with your physician during this time.

An alternative approach would be to cross-taper. If you are planning on switching to another medication, and not just stopping Cymbalta, then you should discuss this option with your physician. The basic concept is that as you decrease the dose of the Cymbalta, you gradually increase the dose of the next medication with which you will be treated. One of the theories of why antidepressants work suggests that they act by alter neuronal firing. The studies that support this hypothesis were done in animals and in those experiments, once the antidepressants are stopped, the neuronal firing patterns return to their pretreatment levels. There is no direct evidence in humans suggesting permanent alteration in neuronal firing when antidepressants are stopped.